Illinois, 2017

Heat in Illinois, July 9 to 13, 2017

July 9 to 13, 2017 · NWS LSX · 3 events in 3 counties and zones

The first heat wave of the summer hit the St. Louis Metro area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first heat wave of the summer hit the St. Louis Metro area. The official temperature at St. Louis Lambert International Airport topped 100 degrees on the 10th - 12th. The Heat Index across the area ranged from 100 - 110 the 9th - 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 5:41 AM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 5:41 AM CST, 6 hours 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
641 AM CDT Sun Jul 9 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 311 AM CDT Sun Jul 9 2017

The ongoing upper air pattern of northwest flow aloft will begin to
deamplify today and tonight. At the surface, a developing warm front
will lift northeastward today in response to a low pressure system
over the northern plains. The resultant increase in
southerly/southwesterly flow on the warm side of the front will
bring a warmer and more humid air mass into MO/IL, leading to warmer
temperatures for today and tonight compared to yesterday.

Isolated to scattered thunderstorms are possible today across parts
of the area due to lift from a couple of weak disturbances occurring
within a moist and unstable air mass. LLJ interaction with the
aforementioned warm front should produce a nocturnal MCS tonight
somewhere over IA/NEB/MN/WI which may drop far enough south to reach
the northern CWA late tonight.

Kanofsky

.LONG TERM...  (Monday through Saturday)
Issued at 311 AM CDT Sun Jul 9 2017

The synoptic pattern at the start of the long term period will
feature a persistent upper-level ridge across the Intermountain west
with a downstream trough situated over the northeast CONUS. This
regime will place the Midwest within northwesterly flow through much
of the period, although the amplitude of this flow will vary from
low amplitude by midweek to fairly amplified again by next weekend
as a deeper trough carves into the Northeast.

Eastern MO/western IL will lie within the battleground of upper-
level ridging (and associated heat) attempting to nose in from the
southwest and the more active northwest flow regime situated across
the northern Plains/Great Lakes region. Monday will start off with a
decaying MCS likely to be located just off to the east/northeast of
the CWA. Depending on how organized its cold pool becomes, it is
possible that moisture convergence on the western edge of its cold
pool could get just far enough west to affect portions of IL.
Otherwise, think Monday will end up being mostly dry across the
region given an overall lack of forcing for ascent and a capped
atmosphere.

Attention will then turn northward to a quasi-stationary front
Monday evening into Monday night.  Guidance is in general agreement
that this boundary should be located somewhere across southern IA
Monday evening.  Fairly strong 925mb moisture transport into this
boundary should help develop convection over southern IA. Congealing
of cold pools will likely allow this convection to sag to the
east/southeast off the synoptic boundary which would bring it into
northeast MO and west-central IL Monday night.  Sufficient deep-
layer shear for multicell clusters coupled with very moist low-
levels could promote an isolated damaging wind risk with this
activity Monday night.

If convection does indeed materialize and sag southeast into parts
of the area Monday night, then these lingering outflow boundaries
may be the focus of renewed convection Tuesday afternoon/evening.
However, there appears to be an overall lack of forcing on Tuesday,
with mid-level heights actually rising a bit through first part of
Wednesday, thus expect this period to end up mostly dry in our
region. The ECMWF/GEM solutions have trended a bit stronger and more
amplified with a PV anomaly sliding across portions of the Great
Lakes late in the week.  As a result, these models bring the front
southward a bit more quickly (by Wednesday afternoon) than the
GFS/GEFS mean. For now will go with a general guidance blend which
brings slight chances of storms into northeast MO/western IL
Wednesday afternoon/evening.

Given that much of the region (except northeast MO and western IL)
is expected to remain mostly dry Monday through Wednesday afternoon,
have continued to go on the warm end of guidance for temperatures.
Expect highs in the low to mid 90s (even some upper 90s possible in
the STL metro) which will push heat index values into the 100-105
range Monday through at least Wednesday.

By Wednesday night, the passing PV anomaly to the northeast should
be enough to accelerate the surface front into the region.  This
will result in increased precipitation chances by the end of the
week along with slightly cooler temperatures. There is some
uncertainty as to how far south the front will get and how quickly
it will move through, so will maintain just some small precip
chances through Saturday.

KD

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 616 AM CDT Sun Jul 9 2017

VFR conditions are expected for the majority of the TAF period,
although isolated thunderstorms are possible during the afternoon
and again after 10/03z when a thunderstorm complex is expected to
develop to the north and then edge southward towards the
terminals. Winds will become southerly to southwesterly today
around the back side of a high pressure center.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 9, 2:30 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
330 AM CDT Sun Jul 9 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-100830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
330 AM CDT Sun Jul 9 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe thunderstorms will be possible mainly
Monday evening and overnight over northeast Missouri and west
central Illinois. The main threats would be localized large hail
and locally damaging winds.

Heat index values of 100 to 105 are expected Monday through
Thursday across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Madison

When
July 9, 12:00 PM CST to July 13, 8:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 9, 12:00 PM CST to July 13, 8:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 9, 12:00 PM CST to July 13, 8:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716170, 716171, 716172.